Kansas, 2025

Winter Storm and Winter Weather in Kansas, January 9, 2025

January 9, 2025 · NWS DDC · 4 events in 4 counties and zones

A cold enough airmass was in position over Kansas on the 9tyh of January, that a low pressure just to the south allowed snow to spread northward ahead of into southwest and central Kansas. The precipitation started in earnest in the very late morning hours, wrapping up by the early evening.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A cold enough airmass was in position over Kansas on the 9tyh of January, that a low pressure just to the south allowed snow to spread northward ahead of into southwest and central Kansas. The precipitation started in earnest in the very late morning hours, wrapping up by the early evening. Winter Weather Advisories were issued for areas along and southeast of a Stafford to Minneola line, and then a few counties were upgraded Winter Storm Warning. Heaviest snow was concentrated over Barber county where the highest report of 8 inches was received from the public at Medicine Lodge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 9, 10:37 AM CST, 23 minutes earlier. Its key messages:

  • Winter Weather Advisory continues for light accumulating snow and moderately strong north winds this evening.
  • Confidence in 1-2" snowfall continued to increase over a slightly larger area of south central and southwestern Kansas, resulting in adding in Kiowa, Pratt, Seward, and Meade Counties to the advisory.
  • Another weak disturbance Saturday/Saturday Night leading to another cold front passage and perhaps some sprinkles and/or flurries, but official forecast remains dry.
Area forecast discussion, Jan 9, 10:37 AM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1037 AM CST Thu Jan 9 2025

...Updated Aviation...

.KEY MESSAGES...

- Winter Weather Advisory continues for light accumulating snow
  and moderately strong north winds this evening.

- Confidence in 1-2" snowfall continued to increase over a
  slightly larger area of south central and southwestern Kansas,
  resulting in adding in Kiowa, Pratt, Seward, and Meade
  Counties to the advisory.

- Another weak disturbance Saturday/Saturday Night leading to
  another cold front passage and perhaps some sprinkles and/or
  flurries, but official forecast remains dry.

&&

.DISCUSSION...
Issued at 331 AM CST Thu Jan 9 2025

Overnight water vapor loop and RAP analysis showed two distinct
shortwave troughs in the process of phasing into a larger scale
trough, which will manifest as a significant winter storm
focused well to the southeast of our southwest Kansas region.
However, the northwestern fringe of light accumulating snow will
clip a portion of our forecast area with the main challenge in
the forecast being how far northwest light accumulating snow
will develop.

The latest model runs, particularly global models which handle
synoptic scale waves better, show this phasing occurring faster,
which in turn would lead to development of 700mb frontogenetic
zone setting up a little farther north than previous forecast.
Latest 00Z Grand Ensemble shows 2" snow accumulation extending
from roughly Ashland to Pratt (50th percentile). We have added
Kiowa and Pratt to the inherited Winter Weather Advisory given
higher confidence of 1-2" snow reaching Greensburg to Pratt. We
also added in Seward and Meade in collaboration with NWS AMA
which was also adding counties to the western/northwest portion
of their inherited advisory. A cold front pushing south this
afternoon will result in increased north wind, so there may be a
little bit of blowing snow in the evening as winds increase to
20 to 25 mph. The overlap of accumulating snowfall with the
strong north winds is only expected to be a few hours at most,
so we do not anticipate anything more than just minor impacts.

The storm system will pull away later tonight, but northwest
winds will continue. That being said, we will see more of a
downslope component to the wind on Friday and especially into
Saturday, with highs on Saturday expected to reach the lower to
mid 40s most locations, especially farther west where snow
depth is much less or non-existent. Another shortwave trough
will dive east-southeast across the Central Plains, but this
wave is expected to move through quickly and not have hardly any
moisture to work with, so the official forecast for Saturday
and Saturday Night will remain dry.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1037 AM CST Thu Jan 9 2025

High confidence of degrading flight categories at LBL/DDC the
next several hours, as light to moderate snow spreads north.
TAFs include reduced visibility down to 1/2 sm in snow and some
blowing snow at LBL/DDC during the 21z Thu - 03z Fri time range.
North winds will increase while the snow is falling, gusting
25-30 kts, further adding to visibility limitations for several
hours. Snow forecast at GCK/HYS is more uncertain, on the
northwest periphery of this system, where models disagree on the
longevity and amount of snow. Included about 3 hours of
visbility reduced to 2 sm at HYS/GCK 00-03z Fri, but confidence
is low and amendments are likely. After 06z Fri, subsidence will
clear the sky rapidly, with VFR/SKC expected at all airports by
12z Fri. VFR will continue Friday, with NW winds of 10-20 kts.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM CST Friday for KSZ066-
076>081-085>090.

&&

DISCUSSION...Umscheid
AVIATION...Turner
Hazardous weather outlook, Jan 9, 5:11 AM CST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
511 AM CST Thu Jan 9 2025

KSZ030-031-043>046-061>066-074>081-084>090-101115-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
511 AM CST Thu Jan 9 2025 /411 AM MST Thu Jan 9 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Light snow will overspread portions of southwest and south central
Kansas, generally along and south of Liberal to Dodge City to
Larned, where 1 to 2 inches of snow is forecast.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Barber

When
January 9, 11:00 AM CST to 4:50 PM CST
Where
Barber forecast zone
Reported by
Emergency Manager
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Barber County Emergency management reported six inches of new fallen snow at Kiowa.

Winter Weather, Pratt

When
January 9, 11:00 AM CST to 9:03 PM CST
Where
Pratt forecast zone
Reported by
Public
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

The Public reported a measured three and one half inches of new snow at 3 miles east of Cairo.

Winter Weather, Meade

When
January 9, 11:00 AM CST to 9:05 PM CST
Where
Meade forecast zone
Reported by
Public
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

A social media post showed a reported one and one half inch measurement of snow at Plains.

Winter Storm, Comanche

When
January 9, 11:00 AM CST to 9:46 PM CST
Where
Comanche forecast zone
Reported by
Public
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

Six and one half inches of snow was measured 5 miles west of Aetna by the public, though social media.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1227856, 1227857, 1227859, 1227860.